A beauty blogger is claiming that her birth control came with an awful side effect: cystic acne.
YouTuber Carly Humbert had an intrauterine device, or IUD, inserted in 2014 after researching various birth control methods. The insertion was the “worst pain [she] had ever experienced” in her entire life — which, she says, is why she was reluctant to have it removed despite the horrible side effect that she began to notice. Shortly after getting the IUD, she started breaking out — badly.
While she notes that her skin was oily prior to getting it, Humbert says she had “normal, 20-year-old skin” — nothing like the large, red, painful bumps her face began to develop just two days after getting the Mirena IUD. Considering she runs a popular beauty channel, this was devastating to Humbert, who says was depressed because she felt “disgusting.”
“Every day, I was crying,” she says in her video. “And I don’t know if it was the acne that was causing me to be so emotional … or my hormones being super whacked out and unbalanced.” She was able to use some of her awful experience to help her subscribers, creating an amazing acne coverage tutorial that’s been viewed a remarkable 1.5 million times.
In mid-2014, Humbert consulted a dermatologist to find a solution for her acne. She disclosed to him that she had been on the IUD for five or six months, which the dermatologist directly blamed for her acne’s sudden appearance. In fact, the derm told Humbert it “happens a lot” and that he had seen people on Mirena develop acne before.
After a few failed attempts at medicating her acne — and frequent migraines cropping up out of nowhere — she eventually decided to have the IUD removed and go on Accutane, an intensive regimen that is used to treat cystic acne. After a six month round of Accutane, Humbert finally saw her normal skin return.
If you’re debating getting an IUD and Humbert’s story scares you, here’s a bit of good news: Allure did some digging on whether the Mirena IUD can lead to acne, and while dermatologists and gynecologists say it can, they ;note that Humbert’s experience is very uncommon.
“Most of my patients who had this side effect were able to use topical acne treatments and retain the IUD,” Hilda Y. Hutcherson, professor of obstetrics and gynecology at Columbia University Medical Center, told Allure. She added, “I think the value of a very effective method of birth control that is convenient to use outweighed the inconvenience of treating the acne in these women.”
To hear Humbert’s full story, check out this video about her experience: